Encyclopedia of Operations Research and Management Science

2001 Edition
| Editors: Saul I. Gass, Carl M. Harris

Matrix-analytic stochastic models

Reference work entry
DOI: https://doi.org/10.1007/1-4020-0611-X_598
  • 37 Downloads

A rich class of models for queues, dams, inventories, and other stochastic processes has arisen out of matrix/vector generalizations of classical approaches. We present three specific examples in the following, namely, matrix-analytic solutions for M/G/1-type queueing problems, matrix-geometric solutions to GI/ M/1-type queueing problems, and finally, the Markov arrival process (MAP) generalization of the renewal point process.

MATRIX-ANALYTIC M/G/1-TYPE QUEUES

The unifying structure that underlies these models is an imbedded Markov renewal process whose transition probability matrix is of the form:
This is a preview of subscription content, log in to check access.

References

  1. [1]
    Abate, J., Choudhury, G.L., and Whitt, W. (1994). “Asymptotics for steady-state tail probabilities in structured Markov queueing models,” Stochastic Models, 10, 99–143.Google Scholar
  2. [2]
    Asmussen, S. and Perry, D. (1992). “On cycle maxima, first passage problems and extreme value theory for queues,” Stochastic Models, 8, 421–458.Google Scholar
  3. [3]
    Asmussen, S. and Ramaswami, V. (1990). “Probabilistic interpretation of some duality results for the matrix paradigms in queueing theory,” Stochastic Models, 6, 715–733.Google Scholar
  4. [4]
    Falkenberg, E. (1994). “On the asymptotic behavior of the stationary distribution of Markov chains of M/ G/1-type,” Stochastic Models, 10, 75–97.Google Scholar
  5. [5]
    Gail, H.R., Hantler, S.L., and Taylor, B.A. (1994). “Solutions of the basic matrix equations for the M/G/1 and G/M/1 Markov chains,” Stochastic Models, 10, 1–43.Google Scholar
  6. [6]
    Latouche, G. (1985). “An exponential semi-Markov Process, with applications to queueing theory,” Stochastic Models, 1, 137–169.Google Scholar
  7. [7]
    Latouche, G. (1993). “Algorithms for infinite Markov chains with repeating columns,” in Linear Algebra, Markov Chains and Queueing Models, Meyer, C.D. and Plemmons, R.J., eds., Springer-Verlag, New York, 231–265.Google Scholar
  8. [8]
    Latouche, G. and Ramaswami, V. (1993). “A logarithmic reduction algorithm for quasi-birth-and-death processes,” Jl. Appl. Prob., 30, 650–674.Google Scholar
  9. [9]
    Lucantoni, D.M. (1991). “New results on the single server queue with a batch Markovian arrival process,” Stochastic Models, 7, 1–46.Google Scholar
  10. [10]
    Lucantoni, D.M. (1993). “The BMAP/G/1 queue: a tutorial,” in Models and Techniques for Performance Evaluation of Computer and Communications Systems, L. Donatiello and R. Nelson, eds., Springer-Verlag, New York.Google Scholar
  11. [11]
    Lucantoni, D.M., Meier-Hellstern, K.S., and Neuts, M.F. (1990). “A single server queue with server vacations and a class of non-renewal arrival processes,” Adv. Appl. Prob., 22, 676–705.Google Scholar
  12. [12]
    Neuts, M.F. (1979). “A versatile Markovian point process,” Jl. Appl. Prob., 16, 764–779.Google Scholar
  13. [13]
    Neuts, M.F. (1981). Matrix-Geometric Solutions in Stochastic Models: An Algorithmic Approach, The Johns Hopkins University Press, Baltimore. Re-printed by Dover Publications, 1994.Google Scholar
  14. [14]
    Neuts, M.F. (1986). “The caudal characteristic curve of queues,” Adv. Appl. Prob., 18, 221–54.Google Scholar
  15. [15]
    Neuts, M.F. (1986). “Generalizations of the Pollaczek-Khinchin integral equation in the theory of queues,” Adv. Appl. Prob., 18, 952–990.Google Scholar
  16. [16]
    Neuts, M.F. (1989). Structured Stochastic Matrices of M/G/1 Type and Their Applications, Marcel Dekker, New York.Google Scholar
  17. [17]
    Neuts, M.F. (1992). “Models Based on the Markovian Arrival Process,” IEEE Trans. Communications, Special Issue on Teletraffic, E75-B, 1255–1265.Google Scholar
  18. [18]
    Neuts, M.F. and Narayana, S. (1992). “The first two moment matrices of the counts for the Markovian arrival process,” Stochastic Models, 8, 459–477.Google Scholar
  19. [19]
    Neuts, M.F. and Takahashi, Y. (1981). “Asymptotic behavior of the stationary distributions in the GI/ PH/c queue with heterogeneous servers,” Z. f. Wahrschein-lichkeitstheorie, 57, 441–452.Google Scholar
  20. [20]
    Ramaswami, V. (1988). “A stable recursion for the steady state vector in Markov chains of M/G/1 type,” Stochastic Models, 4, 183–188.Google Scholar
  21. [21]
    Ramaswami, V. (1990). “A duality theorem for the matrix paradigms in queueing theory, Stochastic Models, 6, 151–161. Google Scholar
  22. [22]
    Ramaswami, V. (1990). “From the matrix-geometric to the matrix-exponential,” Queueing Systems, 6, 229–260.Google Scholar
  23. [23]
    Sengupta, B. (1989). “Markov processes whose steady state distribution is matrix-exponential with an application to the GI/PH/1 queue,” Adv. Appl. Prob., 21, 159–180.Google Scholar
  24. [24]
    Schellhaas, H. (1990). “On Ramaswami's algorithm for the computation of the steady state vector in Markov chains of M/G/1-type,” Stochastic Models, 6, 541–550.Google Scholar
  25. [25]
    Tweedie, R.L. (1982). “Operator-geometric stationary distributions for Markov chains with application to queueing models,” Adv. Appl. Prob., 14, 368–91.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  1. 1.The University of ArizonaTucsonUSA